Illinois, 2013Damaging Winds in Illinois, August 30, 2013
August 30, 2013 · NWS ILX · 2 events in 1 county or zone
A weak cold front triggered strong to severe thunderstorms across northern Illinois during the evening of August 30th. A gust front from the nearby storms dropped into east-central Illinois, producing 50 to 60 mph winds across northern and central Vermilion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front triggered strong to severe thunderstorms across northern Illinois during the evening of August 30th. A gust front from the nearby storms dropped into east-central Illinois, producing 50 to 60 mph winds across northern and central Vermilion County. As a result, several trees were blown down in the Danville area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 30, 8:01 PM CST, 41 minutes earlier.
Area forecast discussion, Aug 30, 8:01 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
901 PM CDT Fri Aug 30 2013
.DISCUSSION...
ISSUED 900 PM CDT Fri Aug 30 2013
Will be updating the forecast tonight to adjust chances of showers
and thunderstorms, increasing chances over east central IL to
50-60% next few hours. Continued patchy fog overnight with muggy
lows in the lower 70s.
1007 mb low pressure over southeast Ontario with a cold front
extending through southern lower Michigan into northern IL (just
north of our CWA) to 1008 mb low pressure in southeast IA and 1009
mb low pressure over northern KS. An area of showers &
thunderstorms over northeast IL that was severe earlier this evening
especially around Chicago metro with 50-75 mph winds, up to 1 inch
hail and 2-4 inch rains is weakening as the leading edge pushes
southward toward northern Vermilion county near Hoopeston due to
weakening instability. SPC has slight risk of severe storms ne of
I-74 next few hours but feel the strongest storms may produce wind
gusts of 40-50 mph over northern Vermilion county next half hour.
Models continue to slow down movement of cold front into central
IL during overnight and Saturday and keeps a chance of showers and
thunderstorms, which may redevelop more so Saturday afternoon
southeast of I-55 in tropical airmass with dewpoints in the lower
70s.
07
&&
.AVIATION...
ISSUED 630 PM CDT Fri Aug 30 2013
A cold front extending from 1007 mb low pressure over Lake Huron
through southern lower MI into far northern IL and to 1008 mb low
pressure in east central IA and 1009 mb low pressure near the
NE/MO/IA border. A line of strong to severe thunderstorms
producing wind gusts of 50-75 mph and hail up to 1 inch diameter
and heavy rains up to 3 inches per hour has developed along this
cold front from Rockford to Chicago and tracking sse at 20-35 mph.
The brunt of these strong to severe storms should pass ne of
central IL airports this evening. But have thunderstorms possible
at PIA and BMI from 02Z-05Z, at CMI from 03Z-06Z and less of a
chance further sw at SPI & DEC from 04Z-07Z. Models have trended
slower with cold front sagging southward into central IL tonight
due in part to weak low pressure along front, so have slowed down
arrival of thunderstorms chances by an hour or two. Some fog to
develop overnight with mvfr vsbys of 3-5 miles. Thunderstorms
could redevelop Satursday afternoon near or just se of DEC and CMI
and may need to add VCTS to cover this possibility after 18Z/1 pm
Saturday. Winds stay under 10 kts next 24 hours and sw winds this
evening turn ene Saturday at PIA and BMI while variable along I-72.
07
&&
.PREV DISCUSSION...
ISSUED 249 PM CDT Fri Aug 30 2013
Main concerns beyond the heat will be thunderstorms with the cold
front tonight into Saturday and the next stronger cold front for
Sunday afternoon and Sunday night. Then the cooler and drier
airmass will provide relief from the heat for much of next week,
starting with Labor Day. The models are in relative agreement on
the placement of the main weather features, but not so much the
varying convective complexes. We did not make major changes to the
forecast, and used a blend of ECMWF and GFS for the details.
SHORT TERM..Tonight through Sunday.
Heat index readings this afternoon are firmly in the 100-105 range
across the board, mainly due to the surface dewpoints creeping
up into the mid 70s. The pooling of high dewpoints ahead of this
initial cold front will aid in low level instability. MUCapes are
up between 3-3.5K J/kg, but LCL heights are around 850 mb and LFC
heights around 800 mb and 700mb temps around 12C are limiting
towering cu development in our area at this point. As the cold
front approaches, modified soundings show LCL/LFC heights lowering
and updraft source regions lowering twrd the surface. We should
see a few storms develop in our n-nw counties early this evening
as the cold front arrives. The 17z SPC update to SWODY1 added a
slight risk area to northern IL, down to the northern edge of
Marshall/Stark counties.
As the front approaches our counties, a surface low is projected
to develop along the front in eastern Iowa, moving east along the
front. The action of that wave along the front will work to slow
the southward progress of the front. Instability will begin to
weaken the later we get into the evening, so we decided to use
chance pops this evening and only slight chance pops after
midnight as the front slowly drops toward southern IL. Downdraft
cape of 1200-1500 J/kg will be sufficient for strong winds
to reach the surface in the stronger storms.
Storm chances will continue along and ahead of the front east of
I-55 on Saturday, mainly as afternoon re-development when we
reach convective temps. The surface low will move mainly south
with the front on Saturday, instead of continuing its eastward
progress. That will further slow the southward movement of the
front, especially in eastern IL along the Indiana border, where
the cyclogenesis and southerly winds in the warm sector will work
stall the front in that area. It will increase low level
convergence, but wind shear aloft will remain quite weak, so
severe potential will be low. Surface temps will be a few deg less
hot than today, due to increased cloud cover near the low/front.
Storm chances may linger in our SE counties Sat night, but any
convection will be isolated. A bigger concern will be the arrival
of the next cold front later Sunday and Sunday night. Instability
parameters are favorable for some strong storms to develop Sunday
afternoon and evening as the front arrives, but severe potential
appears low per SPC day 3 outlook.
LONG TERM...Monday through Friday.
Another dry period will begin on Labor Day as a major change in
airmass occurs behind that second cold front. Dewpoints will
drop toward the 50s and high temps will only reach the upper 70s
to low 80s. Tues will be another pleasant day as humidity levels
continue to drop and highs remain around 80. A slight warm-up is
projected for Wednesday as a weak surface trough pushes across the
midwest and southwest winds increase in Illinois. Highs on Wed
should push into the low to mid 80s, with the warmer temps in
the SW areas. The trough is expected to pass quietly across
Illinois Wed night into Thurs, with no precipitation. It will
mainly work to lower temps a few degrees Thurs and Friday.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 30, 2:28 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
328 PM CDT FRI AUG 30 2013
ILZ027>031-036>038-045-046-311200-
CHAMPAIGN-FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-
VERMILION-WOODFORD-
328 PM CDT FRI AUG 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A COLD
FRONTAL BOUNDARY MOVES INTO THE REGION. THERE IS NOW A SLIGHT
CHANCE THAT SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS THE MAIN THREAT.
TEMPERATURES IN THE MIDDLE 90S EARLY THIS EVENING WILL COMBINE
WITH HUMID AIR TO PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105
INTO THE EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT AND HUMIDITY WILL AFFECT THE AREA THROUGH MOST OF THE HOLIDAY
WEEKEND. HIGH TEMPERATURES WILL BE IN THE 90S THROUGH SUNDAY. PEAK
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 100 TO 105 DEGREES MOST
DAYS.
A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SATURDAY AS A FRONTAL
BOUNDARY MOVES OUT OF THE REGION. HOWEVER...A SECONDARY BOUNDARY
WILL ARRIVE ON SUNDAY AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO
THE AREA FOR SUNDAY AND SUNDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
ILZ040>044-047>057-061>063-066>068-071>073-311200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
328 PM CDT FRI AUG 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
TEMPERATURES IN THE LOWER TO MIDDLE 90S EARLY THIS EVENING WILL
COMBINE WITH HUMID AIR TO PRODUCE PEAK HEAT INDEX VALUES IN THE
100 TO 105 INTO THE EARLY EVENING.
A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT AND BRING A
CHANCE OF THUNDERSTORMS TO MUCH OF THE AREA. SEVERE WEATHER IS
NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT AND HUMIDITY WILL AFFECT THE AREA THROUGH MOST OF THE HOLIDAY
WEEKEND. HIGH TEMPERATURES WILL BE IN THE 90S THROUGH SUNDAY. PEAK
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 100 TO 105 DEGREES MOST
DAYS.
A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SATURDAY AS A FRONTAL
BOUNDARY MOVES OUT OF THE REGION. HOWEVER...A SECONDARY BOUNDARY
WILL ARRIVE ON SUNDAY AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO
THE AREA FOR SUNDAY AND SUNDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GOETSCH
In the hours before
Special weather statement, Aug 30, 3:07 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT FRI AUG 30 2013
ILZ027>031-036>038-040>057-061>063-066>068-071>073-311000-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
407 PM CDT FRI AUG 30 2013
...HOT AND HUMID WEATHER EXPECTED THROUGH SUNDAY...
HEAT INDEX READINGS THROUGH EARLY EVENING WILL REMAIN IN THE 100
TO 105 DEGREE RANGE. HIGH TEMPERATURES TOMORROW WILL DROP TO THE
UPPER 80S AND LOWER 90S...BUT HEAT INDEX READINGS WILL STILL CLIMB
INTO THE MID TO UPPER 90S. A COLD FRONT WILL MOVE IN FROM THE
NORTHWEST ON SUNDAY...AND COULD KEEP HEAT INDICES BELOW 100
DEGREES AGAIN ON SUNDAY...BUT AREAS SOUTH OF I-72 STILL APPEAR IN
LINE FOR MORE HIGH HEAT AND HUMIDITY. THIS COLD FRONT WILL FINALLY
BRING RELIEF FROM THE LONG STRETCH OF HOT WEATHER...WITH MORE
SEASONABLE TEMPERATURES RETURNING FOR LABOR DAY.
THE EXTENDED PERIOD OF HEAT AND HUMIDITY INTO THIS WEEKEND WILL
INCREASE THE RISK OF HEAT RELATED ILLNESSES...ESPECIALLY FOR
PEOPLE IN POOR HEALTH OR THOSE THAT SPEND A LOT OF TIME EXPOSED TO
THE HEAT. THIS INCLUDES STUDENTS WHO ATTEND SCHOOLS THAT LACK AIR
CONDITIONING...OR ARE PARTICIPATING IN OUTDOOR SPORTS ACTIVITIES.
TO AVOID BEING OVERCOME BY HEAT EXHAUSTION OR HEAT STROKE...TAKE
PLENTY OF BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS...WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING...AND DRINK PLENTY OF
WATER.
SHIMON
Thunderstorm Wind, Vermilion
- When
- August 30, 8:42 PM CST to 8:47 PM CST
- Where
- Vermilion County, 0.69 mi N of Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -87.620
Several trees were blown down in Danville. Approximately 200 people lost power as 50 to 60 mph winds arrived along a gust front.
Thunderstorm Wind, Vermilion
- When
- August 30, 8:47 PM CST to 8:52 PM CST
- Where
- Vermilion County, 0.87 mi NW of Hillery
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -87.680
Several trees were blown down in Leisure Times Estates near Henning Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in South Dakota, August 30, 2013$33 million · EF0 · 18 events
- Heat in Illinois, August 30, 20131 death · 1 event
- Flash Flooding and Damaging Wind in Nevada, August 30 to 31, 2013$1.2 million · 11 events
- Damaging Winds in South Dakota, August 30, 2013$315,000 · 78 kt wind · 3 events
- Tornado and Hail in North Dakota, August 30, 2013$20,000 · EF0 · 57 events
- Hail and Damaging Winds in Wisconsin, August 30, 2013$80,000 · 1.5 in hail · 18 events
- Damaging Winds in Arizona, August 30, 2013$118,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, August 30, 2013$35,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Ohio, August 30 to 31, 2013$23,000 · 63 kt wind · 9 events
- Damaging Winds in Georgia, August 30, 2013$19,000 · 55 kt wind · 9 events
- Damaging Wind in Pennsylvania, August 30, 2013$20,000 · 60 kt wind · 1 event
- Heat in Wisconsin, August 30, 201315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468264, 468268.